Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 155, NWS Nashville, TN

June 2, 2009Hickman County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 2, 2009, 12:15 PM CDT for Hickman County, Tennessee. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2009, 12:15 PM CDT (17:15 UTC)
Expired
Jun 2, 2009, 12:45 PM CDT
In force
30 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Hickman County, TN

The radar

The Nashville radar (KOHX), 109 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 12:35 PM CDTHAIL 0.752 W Centerville, TNPENNY SIZE HAIL REPORTED BY S.O. NEAR CENTERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 021715
SVROHX
TNC081-021745-
/O.NEW.KOHX.SV.W.0155.090602T1715Z-090602T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1215 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HICKMAN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 1245 PM CDT

* AT 1214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTHWEST OF CENTERVILLE...OR 9 MILES
  NORTH OF HOHENWALD...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERVILLE BY 1245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3591 8759 3581 8734 3563 8748 3564 8750
      3563 8753 3566 8757 3564 8761 3562 8762
      3563 8763 3562 8765 3566 8772
TIME...MOT...LOC 1715Z 207DEG 11KT 3568 8758

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 021727
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1227 PM CDT TUE JUN 2 2009

TNC081-021745-
/O.CON.KOHX.SV.W.0155.000000T0000Z-090602T1745Z/
HICKMAN TN-
1227 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR HICKMAN COUNTY...

AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CENTERVILLE...MOVING
NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTERVILLE BY 1245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3591 8759 3581 8734 3563 8748 3564 8750
      3563 8753 3566 8757 3564 8761 3562 8762
      3563 8763 3562 8765 3566 8772
TIME...MOT...LOC 1727Z 207DEG 11KT 3571 8756

$$

JLM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:38 AM CDT, 8 hours 37 minutes earlier.

Area forecast discussion, Jun 2, 3:38 AM CDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
338 AM CDT TUE JUN 2 2009

.SHORT TERM...IT WAS PARTLY CLOUDY AND MILD ACROSS THE MID STATE
EARLY THIS MORNING, WITH TEMPERATURES RANGING FROM THE MID 60S TO
AROUND 70.

FORECAST FOR TODAY IS PARTIALLY HINGED TO POTENTIAL FOR SOUTHEASTWARD
-PROPAGATING OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH. AN
OUTFLOW BOUNDARY LAID DOWN BY AN MCS CROSSING THE OHIO VALLEY ON
MONDAY PRODUCED ISOLATED THUNDERSTORMS IN MIDDLE TENNESSEE MONDAY
AFTERNOON. BAND OF THUNDERSTORMS, STRETCHING ACROSS THE MIDWEST
AND OHIO VALLEY TODAY, WILL LEAVE US VULNERABLE ONCE AGAIN TO
OUTFLOW INTRUSIONS. INDEED, EARLY THIS MORNING, WE CAN SEE ANOTHER
OUTFLOW PUSHING RAPIDLY SOUTHEASTWARD INTO SOUTHEASTERN MISSOURI.
IN ADDITION, MODELS SHOW AN INCREASE IN MOISTURE IN THE 850-700MB
LAYER ACROSS MIDDLE TN TODAY, WHICH WILL INCREASE POSSIBILITY FOR
ISOLATED THUNDERSTORM DEVELOPMENT IN THE 90+ DEG AFTERNOON HEAT.
BELIEVE THE CHANCE FOR ANY PARTICULAR SPOT TO GET A THUNDERSTORM
IS STILL QUITE SMALL, BUT THOSE THAT GET THEM COULD SEE SOME GUSTY
WINDS, DOWNPOURS AND HAIL (SIMILAR TO WHAT WE SAW YESTERDAY).

COLD FRONT STILL EXPECTED TO PUSH SOUTHWARD INTO OUR AREA BY LATE IN
THE DAY WEDNESDAY, THEN MOVE ONLY SLOWLY SOUTHWARD THROUGH THURSDAY,
AS A LOW PRESSURE AREA DEVELOPS ALONG FRONTAL BOUNDARY OVER EASTERN
ARKANSAS AND TRACKS EASTWARD. ISOLATED ELEVATED THUNDERSTORMS
POSSIBLE NORTH OF SURFACE BOUNDARY ON THURSDAY. HOWEVER, RAIN SHOULD
FINALLY START TO TAPER OFF FROM THE WEST THURSDAY NIGHT AND FRIDAY,
WITH THUNDERSTORMS LINGERING LONGEST OVER OUR MOST SOUTHEASTERN
COUNTIES.

A HEAVY RAIN EVENT IS LIKELY DURING THE WED-FRI PERIOD, WITH MOST
AREAS EXPECTED TO RECEIVE STORM TOTALS OF AROUND 2 INCHES...AND
LOCALLY HIGHER AMOUNTS POSSIBLE. ISOLATED FLOOD PROBLEMS COULD
DEVELOP DURING THE PERIOD.

.LONG TERM...LOOKS LIKE WE COULD SQUEEZE OUT A MOSTLY DRY WEEKEND
SIMILAR TO LAST WEEKEND, AS A WEAK AREA OF HIGH PRESSURE CROSSES
OUR AREA. HOWEVER, ANOTHER COLD FRONT DROPS INTO THE REGION EARLY
NEXT WEEK AND LEADS TO AN INCREASED CHANCE FOR THUNDERSTORMS BY
TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      92  67  87  64 /  10  10  60  60
CLARKSVILLE    91  64  84  61 /  10  10  60  60
CROSSVILLE     86  61  82  61 /  10  10  40  60
COLUMBIA       91  67  88  65 /  10  10  40  60
LAWRENCEBURG   92  66  91  65 /  10  10  40  60
WAVERLY        91  66  86  63 /  10  10  60  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Jun 2, 5:00 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE JUN 2 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-031030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO
MIDDLE TENNESSEE WEDNESDAY THROUGH THURSDAY NIGHT, WITH SOME
ACTIVE WEATHER LASTING INTO FRIDAY ALONG THE CUMBERLAND PLATEAU.
HEAVY RAIN IS EXPECTED WITH THIS SYSTEM. STORM TOTAL AMOUNTS WILL
AVERAGE AROUND 2 INCHES, WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. AS
A RESULT, ISOLATED FLOODING IS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 12:02 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson35 min
Jun 2, 12:47 PM CDTSevere Thunderstorm WarningOHXHickman23 min
Jun 2, 12:57 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury33 min
Jun 2, 1:52 PM CDTSevere Thunderstorm WarningOHXMaury, Williamson23 min
Jun 2, 1:55 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Williamson35 min
Jun 2, 2:18 PM CDTSevere Thunderstorm WarningOHXLawrence27 min
Jun 2, 2:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Robertson37 min
Jun 2, 2:48 PM CDTSevere Thunderstorm WarningOHXLawrence27 min
Jun 2, 2:55 PM CDTFlash Flood WarningOHXLawrence3 hr
Jun 2, 4:39 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale21 min
Jun 2, 5:26 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.